Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 35, NWS Tucson, AZ

July 14, 2008Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2008, 3:04 PM MST for Pima County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2008, 3:04 PM MST (22:04 UTC)
Expired
Jul 14, 2008, 3:30 PM MST
In force
26 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 34 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.1 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 142204
SVRTWC
AZC019-142230-
/O.NEW.KTWC.SV.W.0035.080714T2204Z-080714T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
304 PM MST MON JUL 14 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 330 PM MST

* AT 255 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AND HEAVY RAIN. THIS STORM WAS LOCATED JUST SOUTHEAST OF
  TUCSON INTERNATIONAL AIRPORT NEAR FAR SOUTHERN TUCSON.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RITA RANCH AND FAR SOUTHEAST TUCSON BY 330 PM MST...

LAT...LON 3223 11087 3212 11063 3196 11092 3210 11104
TIME...MOT...LOC 2202Z 233DEG 6KT 3208 11089

$$

MEYER
1 follow-up statement
000 
WWUS55 KTWC 142228
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST MON JUL 14 2008

AZC019-142238-
/O.EXP.KTWC.SV.W.0035.000000T0000Z-080714T2230Z/
PIMA AZ-
328 PM MST MON JUL 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 330 PM MST...

AT 325 PM MST THE THUNDERSTORM NEAR RITA RANCH AND FAR SOUTHEAST 
TUCSON HAD DIMINISHED TO BELOW SEVERE LEVELS. EXPECT HEAVY RAINFALL 
TO CONTINUE FROM THIS STORM.

LAT...LON 3223 11087 3212 11063 3196 11092 3210 11104
TIME...MOT...LOC 2228Z 233DEG 6KT 3211 11085

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:30 PM MST, 34 minutes earlier.

Area forecast discussion, Jul 14, 2:30 PM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST MON JUL 14 2008

.SYNOPSIS...PLENTY OF MOISTURE FOR A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS IN SOUTHEAST ARIZONA THIS WEEK.

&&

.DISCUSSION...MORE SUNSHINE TO START THE MORNING THAN RECENT
DAYS...MOST DEBRIS CLOUD IS ACROSS NORTHERN COUNTIES. 12Z KTUS
SOUNDING SIMILAR WITH PRECIPITABLE WATER AT 1.83 SO PLENTY WET. RAIN
COOLED FROM PLENTY OF PRECIP COVERAGE YESTERDAY AND SLIGHT WARMING
AROUND H5 SO WE HAD TO WORK A LITTLE LONGER TO GET CONVECTION GOING
TODAY...BUT WE WERE FIRING BY 10 AM ANYWAY. HEAVY RAIN ONCE AGAIN
THE MAIN CONCERN...BUT ISOLATED WET MICROBURSTS NOT HARD TO
VISUALIZE. STRONG WAVE THAT WAS PUSHING THROUGH SOUTHERN SONORA AND
THE GULF NOW ON THE OTHER SIDE OF BAJA AND PUSHING OUT INTO THE
PACIFIC...PERHAPS LESS FOCUS TODAY BEHIND THIS...BUT THERE ARE LOTS
OF WIGGLES AND WEAKNESSES IN THE FLOW IN PLACE AND UPPER LEVEL
CONDITIONS REMAIN FAVORABLE OVER THE SOUTHEASTERN PART OF THE STATE.
EARLIER UPDATE TO FORECAST WORKING OUT WELL.

THE RIDGE ORIENTATION BECOMES A LITTLE LESS FAVORABLE ON THE LARGE
SCALE THIS WEEK...WE WONT BE ABLE TO MAINTAIN THIS LEVEL OF
MOISTURE FOREVER...BUT AT THE SAME TIME WE ARE PROBABLY BEING TOO
AGGRESSIVE WITH OUR TREND TOWARD LESS CONVECTION.

&&

.AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING
THE AFTERNOON AND EARLY NIGHTTIME HOURS INTO TUESDAY. CLOUD DECKS
WILL GENERALLY BE 4-7K FT AGL...WITH LOWER CEILINGS IN HEAVY RAIN.
VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW AS 1 MILE
OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:03 PM MSTFlash Flood WarningTWCPima117 min
Jul 13, 5:03 PM MSTSevere Thunderstorm WarningTWCPima57 min
Jul 13, 6:34 PM MSTSevere Thunderstorm WarningTWCCochise56 min
Jul 13, 6:55 PM MSTAreal Flood AdvisoryTWCCochise110 min
Jul 13, 8:40 PM MSTAreal Flood AdvisoryTWCCochise110 min
Jul 13, 10:05 PM MSTAreal Flood AdvisoryTWCGraham115 min
Jul 14, 12:10 PM MSTAreal Flood AdvisoryTWCCochise110 min
Jul 14, 1:41 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 14, 1:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 14, 2:06 PM MSTAreal Flood AdvisoryTWCCochise114 min
Jul 14, 2:47 PM MSTFlash Flood WarningTWCPima118 min
Jul 14, 3:14 PM MSTAreal Flood AdvisoryTWCPinal2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.